Why the study?
Does conditioning with fractionated total body irradiation and high-dose cyclophosphamide cause cardiotoxicity in adult patients with haematological malignancies?
Does conditioning with fractionated total body irradiation and high-dose cyclophosphamide cause cardiotoxicity in adult patients with haematological malignancies?
Conditioning with fractionated total body irradiation and high-dose cyclophosphamide does not appear to cause significant cardiotoxicity in patients without pre-existing cardiac dysfunction.
Supports lack of short-term cardiotoxicity after fractionated TBI-cyclophosphamide conditioning; leaves open longer-term risks in prospective studies.
OBJECTIVES: Highly differing rates of cardiac complications associated with high-dose cyclophosphamide (CY) have been reported, and only one clinical study has been performed on the cardiotoxic effects of CY monotherapy following total body irradiation (TBI). PATIENTS AND METHODS: We prospectively evaluated the potential cardiotoxic effects of conditioning with fractionated total body irradiation and high-dose cyclophosphamide (TBI/CY) by serial measurement of serum cardiac troponin T (cTnT), assessment of systolic and diastolic echocardiographic parameters and analysis of ventricular repolarisation indices (QT-dispersion and corrected QT-dispersion) in 30 adult patients with haematological malignancies undergoing haematopoietic stem cell transplantation. RESULTS: There was no evidence of pretreatment cardiac dysfunction in any patient. Although cTnT was determined serially for a median of 14 d after completion of conditioning, no elevated levels were observed. Echocardiographic parameters did not show any significant change at a median follow-up of 5 months except for one patient with evidence of impaired diastolic filling. No significant differences for mean values before and after high-dose CY were noted for ventricular repolarisation indices. Two patients had a significant increase in corrected QT-dispersion after CY without any other signs of cardiotoxicity. Congestive heart failure or arrhythmias were not observed. CONCLUSIONS: These data suggest that TBI/CY is safe with respect to cardiotoxicity in patients without pre-existing cardiac dysfunction. Hitherto unknown synergistic cardiotoxic effects of CY with other cytostatic drugs may constitute the major pathogenic factor of myocardial dysfunction after high-dose chemotherapy.
No takes yet. Share an insight, caveat, or question.
Auner et al. (2002) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: